Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
  
  • Email Email
  • Comments Comments
  • Printable Single-Page Print-Friendly
  • Glossary Glossary

First Person: Jim Shea

First Person: Jim Shea

January 2006

Multimedia Options

Listen to Audio (51 min.)

Please note: These files can be quite large. Allow some time for them to download.

 1  |  2  |  3  |  4  |  5  |  Next > 

Please introduce yourself.

My name is Jim Shea. I was diagnosed with HIV in the late 1980s.

Tell us a little bit about your treatment history and what led to your onset of lipoatrophy.

Well, I'd been on HIV drugs since 1986. The [facial] wasting occurred over a period of time, and it became really bad in the last couple of years. My doctor recommended treatment with Sculptra [poly-L-lactic acid, New-Fill], which he had been involved with in the testing process. When it was approved, he told me. So I attempted to apply to my insurance company for coverage to receive treatment. The insurance company at first said they didn't know what I was talking about. They had never heard of the treatment. They said it was not approved. We went back and forth on phone calls for a couple of weeks, until I sent them the FDA approval notice that I got from the Internet. At that point, they came back and said that the procedure was considered cosmetic, and it was not medically necessary, and therefore, it was not covered.

Jim Shea 

About Jim Shea

So this was all before you actually went to have the procedure?

Yes. I knew that I was going to have to get what they call "prior authorization," just from my experience with dealing with the insurance company, to have this done. I knew that it was a pricey procedure. I knew if I just went ahead and had it done, chances are I would have wound up never getting reimbursed for it. So, I decided to go directly against the insurance company to get the coverage for it.

What year was this?

This was last year. It was 2005.

When did you first experience lipoatrophy?

It's funny that you ask that, because I'm not really sure. It seems to be a gradual process. Of the people that I have talked to since -- some aren't even aware of it. I don't really think I became aware of it until it became quite severe. People started noticing it and saying, "Oh, you lost weight." It's a funny process, because once you become aware of it, you become increasingly aware of it.

"Over time you're used to looking at yourself, and you don't really notice it. Then once somebody starts, once somebody mentions it to you, you start looking at yourself, and you're saying, 'Oh my God! I have these big craters in my cheeks.'"

What were people saying to you?

People would ask me if I had lost weight. My doctor, actually, was the first one that brought my attention to it. He said, "You look like your face has suffered from considerable facial wasting, and there is something that we can do to help that."

I think what it is, is over time you're used to looking at yourself, and you don't really notice it. Then once somebody starts, once somebody mentions it to you, you start looking at yourself, and you're saying, "Oh my God! I have these big craters in my cheeks."

Had you been aware that this might be a risk of a side effect of the medication?

Well, I had mostly heard more things about buffalo hump and fat deposits, rather than the wasting effect. So I wasn't really all that aware of it at the time.

What combination therapy were you on?

I had been on all of the combinations. I think back then what was causing it -- I think I was on Sustiva [efavirenz, Stocrin] -- it's hard to remember.

Have you been on d4T [stavudine, Zerit]?

Yes, I was on d4T for a very long time. When I started taking meds, there was AZT [zidovudine, Retrovir]; that's all there was. So, I have been on just about every drug combination that there is.

So, you were on AZT, ddI [didanosine, Videx], d4T, ddC [zalcitabine, Hivid]?

Yes, all of them.

Did your doctor explain to you what he thought was causing it?

Advertisement

Well, he felt that it was obviously caused by the drugs, but by that point, I wasn't taking any of those drugs anymore. Other doctors -- I've gone through a series of doctors -- and I would never say that anybody specifically warned me about facial wasting. When I started taking drugs, if somebody said they could have caused it, I would have had to take the drugs anyway, because I had no choice. Coming through this from the beginning, you really did not have a choice [regarding HIV medications] like people do today, where you can take a different combination because of different side effects.

You pretty much just had to burn through every drug as it came along.

Exactly. I used to. I mean, I'm a little bit ahead of that now because the combinations are working better. But it was basically, as soon as anything was released in even pre-approval format, if you could get your hands on it, you took it. So, I took Crixivan [indinavir]. I've taken just about everything that's out there, except for the things that have come along in the last couple of years, because the combination that I'm on now seems to be working, and it's fine. I haven't had to change drugs in a while.

"Then over time, you keep looking at it; it gets worse. It got to the point where I realized that I wasn't even looking at myself in the mirror anymore, because I just didn't want to see what I looked like."

That's great. So, your doctor brought it to your attention, and how did you feel about it?

When he first mentioned it to me, I looked, and I didn't feel that it was that bad. Then over time, you keep looking at it; it gets worse. It got to the point where I realized that I wasn't even looking at myself in the mirror anymore, because I just didn't want to see what I looked like. I started looking around and seeing other people that had it, and it just -- it kind of has this snowball effect on you after a while. When I spoke to my therapist about it, she, in fact, said that it was having other effects on me that I wasn't even aware of, to the point of becoming delusional about people looking at me and not sitting next to me on the subway, and things like this that were probably not at all true. But these are the things that happen to people when they're walking around with this [lipoatrophy].

Much of this she documented in a letter that was included in what's called an "external appeal" that I did, because my insurance company would never appeal it.

OK, so let's go forward to: Your doctor recommended that you have this Sculptra procedure. You contacted your insurance company.

Right. They said, no, it wasn't covered. They really did not give me any alternatives, other than writing complaint and grievance letters. But I had remembered a little thing called an appeal process. They don't bring it to your attention, but there is a standard appeal process when you're denied coverage from an insurance company, and it is monitored by the New York State Insurance Department.

 1  |  2  |  3  |  4  |  5  |  Next > 


  
  • Email Email
  • Comments Comments
  • Printable Single-Page Print-Friendly
  • Glossary Glossary

 

No comments have been made.
 

Add Your Comment:
(Please note: Your name and comment will be public, and may even show up in
Internet search results. Be careful when providing personal information! Before
adding your comment, please read TheBody.com's Comment Policy.)

Your Name:


Your Location:

(ex: San Francisco, CA)

Your Comment:

Characters remaining:

Tools
 

Advertisement